|Question about fatique and Sustiva
Mar 1, 2008
I was wondering if you would give me some advice with some of my concerns about Sustiva? (hope this isn't too long)
I've been on this medication for seven months. In that time I've gone: From CD4=336/19% VL=1,080,000 To CD4=886/33.6% VL=undetectable
I've also been on a very very strict diet of <5g of saturated fats per day, which has taken me: FROM:: Weight:242 Trigs:307 Total-Choles:197 HDL:26 RATIO:7.58 LDL:109
TO:: Weight:195.5 Trigs:105 Total-Choles:155 HDL:33 RATIO:4.69 LDL:93
All my Hemo and Chem panels are in solid green territory.
Since Xmas I've been suffering the following "side-effects": 1) Memory "fuzziness", beyond just age 2) Diminished vision in my left eye 3) General malaise and loss of productivity in the mornings, that is starting to effect my work
In January, I wrote in to Dr Whol about the first two symptoms, and based on the information I provided he suggested that I speak with my HIV specialist about a possible adverse reaction to Sustiva being one possible root cause for these neurological issues.
After a lot of looking we figured out that the issue was being caused by the fact that I was eating, what equated to a full meal, each night when I took the Sustiva. Since I wasn't having any of the obvious GI related side-effects we assumed that I was tolerating the Sustiva very well, and the Dr said that my practice of an occasional bowl of sherbet before bed was probably fine. But during the holidays, with all the left overs, that occasional snack pretty much started to turn into a full meal.
So we figured out that with eating as much as I was when taking the Sustiva, that my absorption was very high, which may have caused some of the problems I was seeing. So I stopped eating two hours before and after my dosage of Sustiva and issues #1 and #2 disappeared in about three days. Honestly I was a little surprised that the issues resolved so quickly, and that really gives me some new insight on how active these drugs are.
The issue now is that I'm still having problems with my third issue: "General malaise and loss of productivity in the mornings, that is starting to effect my work."
Just to confirm that my diet wasn't having an adverse effect on my hormone levels (to reach such low saturated fat levels, a goodly part of my diet is now Soy), we even ordered a test of hormones, which all came back normal.
So, finally, my question: How likely is it that Sustiva is the culprit for this remaining issue? I'm going to engage my "Employee Assistance Program [EAP]" at work to get some focused psychological counseling, to help me try to wrap my hands around my problems of procrastinating, but I'm also wondering if I should seriously consider going off the Sustiva? Since my results have been so dramatically good, I really don't want to mess with a good thing, but if I can't get my arms around this loss of productivity then I'm going to be in serious trouble, and soon.
Another *BIG OL BEAR HUG*, -Zac
| Response from Dr. Frascino
General malaise, loss of productivity in the mornings and procrastination are all rather general complaints. Psychological evaluation is a good idea. There are a variety of psychological conditions, ranging from depression to anxiety, which can be associated with symptoms like these. As for Sustiva, one possible way it could be related would be its tendency to cause vivid dreams and disrupt sleep. If you are not getting adequate sleep/rest at night, that could account for some of your sluggishness in the morning. Some folks also complain that Sustiva just makes them feel like a "wool-headed zombie." You could try taking the Sustiva a bit earlier in the evening (if convenient) to see if there is any difference the next morning. I certainly agree your results on Sustiva have been excellent both virologically (viral load plummeting form 1,080,000 to undetectable) and immunologically (CD4 count skyrocketing form 336 to 886). Consequently we wouldn't want to switch off this regimen unless you were fairly certain the symptoms you are experiencing are indeed related to the drug. If indeed a switch is necessary, a new drug in the same class as Sustiva (non-nucleoside reverse transcriptase inhibitor) has recently been FDA approved. It's called Intelence. And from the limited experience we have to date it does not have a Sustiva-like side effect profile.
Thanks again for the hugs. Consider yourself cyber-hugged back.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.